Dr Jules Eden, dive medicine specialist and founder of e-med, answers divers' questions - as published in Sport Diver magazine:
Q - I am a regular blood donor and was wondering whether you could see any reasons I can't dive? I really want to try diving and I asked the staff at my last donation session whether it was OK but they didn't really know. Is there a recommended time I should leave between giving blood and diving?
A - Blood has been called the "river of life" and has many functions besides being a vampire's next meal. It transports gases, nutrients, waste products, cells and proteins all over the body, as well as being important to heat regulation. About 45% of blood is composed of cells (mainly red blood cells, which contain the haemoglobin that carries oxygen) and the remaining 55% is fluid ("plasma", which transports dissolved gases and proteins). Each time they take an armful of your vintage claret, your circulating volume drops by about half a litre (470mls to be precise). The average human has a total blood volume of about 5 litres, so we're talking less than 10% of that with each donation. The body responds by moving fluid from the tissues into the circulation, so that the volume loss is replaced within 24 hours (quicker if you drink lots of fluid). It takes up to 8 weeks to replace all the cells that have been removed though, so the concentration of red cells takes this long to recover.
The consequences of this on diving are several. In the first 24 hours after a donation, you are more prone to fainting due to the reduction in your circulating volume and hence your blood pressure. (This is why you are force-fed tea, biscuits and preferably Guinness afterwards.) In essence, you are dehydrated. Divers get notoriously dehydrated anyway, through immersion, breathing dry compressed gas, being cold/shivering etc. So I would certainly advise no diving within 24 hours, preferably longer to be on the safe side. There is no evidence that donating blood increases your susceptibility to narcosis or oxygen toxicity. Nitrogen is dissolved in the plasma, and for various reasons the plasma volume and delivery of blood to the tissues increases after a donation. Theoretically then, the risk of DCI might increase slightly, but so many other factors are involved that the effect is probably tiny and not worth worrying about.
Q - Doctor, I would like some diving advice. My wife (and my diving buddy) has recently received the results of a blood test, and this has shown that she is quite badly anaemic. Apparently (according to second hand reports), a normal blood iron reading is between 20 (ish) and 200(ish) (I cannot recall the precise ranges) - apparently, she has a reading of 4. Moreover she has been anaemic for at least several months now, having been turned away from donating blood on 2 consecutive occasions, despite us both eating more iron rich foods. She has since refused to accept a prescription for iron tablets on the grounds that they make her uncomfortable.
I am very concerned that this presents a danger vis a vis diving for her and thus for the both of us, and I am reluctant to go diving with her again until I get some reassurance. Am I being unreasonable here? Or do I have grounds for legitimate concern?
We are only at an early stage of our training and are still limited to pool training, but we are aiming to become open water qualified in about 4 weeks time, and aim to go sea diving at the end of May.
Should we delay this until my wife's blood-iron count normalizes?
A - Grounds for legitimate concern? Grounds for divorce mate.
If your wife is badly anaemic caused by a lack of iron, and then won't take the iron as it makes her uncomfortable, in which case she risks death, then that is pretty dopey really.
Iron builds haemoglobin. Haemoglobin [Hb] carries oxygen molecules to the tissues. Oxygen is the fuel for the cells in the body. The oxygen also creates diffusion gradients to help get rid of nitrogen. So you can see its importance to the diver. Anaemic people also get short of breath, faint and get excessively tired with the simplest of tasks. And look rather pale and ghostly.
So here's the plan. If her Hb is that low, ask your GP if he can refer her for a quick transfusion. That's the quickest way to get better. Otherwise she will have to eat more spinach than 10 Popeye's. If it is a borderline low then iron tablets will have to do. Sure they can make you uncomfortable, but that's only really constipation. And the best way to treat that? Traditional Egyptian cooking.
Q - In Feb 2000 I was hospitalised with Henoch-Schoenlien purpura. It is a rare sometimes recurring condition which causes blood vessels in the skin and kidneys to become inflamed. I have to take 2mg of Perindopril daily for life, to keep my blood pressure under control (because high blood pressure increases the risk of long term kidney damage). I am in other respects a healthy, 42 year old non-smoker. After treatment I was cleared to dive and enjoyed a liveaboard holiday in September. My diving included 4 dives a day without incident, including several dives deeper than 30m and 1 to 60m. A few days ago I was diagnosed with an HSP flare-up and am taking 20mg of Prednisolone and 300mg of Ranitidine daily in addition to the Perindopril. These should halt and reverse the flare up and the quantity of Prednisolone will hopefully be reduced in 2 weeks although reduction to zero must be gradual. I am currently planning a 2 week dive holiday commencing next month. Please can you advise whether I can still dive safely while taking this medication and whether I should follow any precautions.
A - Indeed your problem is a rare one which characteristically starts off with a rash on the buttocks and upper thighs. It is also associated with pain in the joints known as arthralgia, problems with the gastrointestinal system which can lead to bloody diarrohea and most seriously kidney damage which as you say is made worse by having a high blood pressure. Thankfully most people recover in time and do not end up on drugs forever. The fact that you have had a flare up and need the steroid tablets to control it normally wouldn't be too much of a problem if you weren't a diver. But steroids in very high doses can cause a degree of fluid retention in the body which rarely could manifest itself as fluid on the lungs called pulmonary oedema. This would obviously cause you problems with breathing underwater as it affects the amount of oxygen you would absorb through the lungs with each breath.
My suggestion is that you discuss your steroid reduction with your Consultant to see what dose you would be on when you go diving and if it is low enough then you should be fine to dive.
The other situation here is that a flare up of HSP can cause a sudden haemhorrhage of blood from your bowel, and this would be disasterous on a dive, so again your doctor should give you a clear indication of your particular risks and you shouldn't dive if there is a chance of this.
The medication you take for your blood pressure, perindopril, will not cause any problems with diving but one of it's side effects can be an irritating dry cough which would be an annoyance to you with a reg in your mouth at 60 metres. So if this side effect ever hits you, consider a medication switch or make sure your mouthpiece fits well with plenty of bite so it doesn't pop out of your mouth unexpectedly.
Q - I have just learned to dive with a local club in London, but I am having difficulty in finding out some information. I have always been a blood donor and still want to carry on giving blood, but I'm not sure and no one can tell me, how long I have to wait before going diving again after giving blood and are there any dangers if I were to go diving too soon.
A - This is a very good question and oddly one that I have never been asked before, though there is an obvious relation between the two. However do rest assured. When you go to give blood the transfusion service always do a haemoglobin test to make sure that your blood is not too thin or anaemic, and also to make sure that when they take the blood it wont leave you in that state either. So whatever happens you wont be left in a state where your blood will be too thin which would certainly increase a chance of a bend or even exhaustion if you had to exert yourself during a dive. But having said that, when the blood is drawn, about 400mls in all, this is about a tenth of your circulating volume. The actual fluid volume in your vessels is replaced fairly quickly by what we call extra-cellular fluid being drawn into your veins and arteries, but the replacement of the red blood cells takes a bit longer. A hormone called "erythropoetin" or EPO, a favourite of Tour de France cyclists, is released which makes the bone marrow step up production of the red cells. It takes from 4 to 7 days to fully replace the missing cells and that governs your ability to dive again.
So despite probably being fine the next day, I would really only recommend you could safely dive after a week after giving blood.
Q - I was wondering if you could give me some advice regarding diving and anaemia. I am a fit 22 year old female. I recently underwent a HSE medical and the results of my blood test showed my haemoglobin level as 11.3g/dl, which is apparently slightly low. I regularly dive in the UK and have some deco diving lined up in the foreseeable future, am I at any higher risk of DCS?
A - This haemoglobin is within the boundaries of normal.
It can be lowered in females after a period. If you are showing signs of anaemia like shortness of breath or looking ghostly pale, do not dive. But if you feel fit and well there is no problem.
Likewise it should not increase your chances of a bend as the nitrogen is not carried by haemoglobin or red cells, so it's not like it's going to be left behind in the tissues.
So go eat some liver and spinach and carry on as usual.